Pennsylvania, 2022

Damaging Winds in Pennsylvania, March 19, 2022

March 19, 2022 · NWS CTP · 2 events in 1 county or zone

A cold front crossed central Pennsylvania during the late afternoon and early evening of March 19, 2022. A line of showers and thunderstorms developed ahead of the front in a high shear, low CAPE environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front crossed central Pennsylvania during the late afternoon and early evening of March 19, 2022. A line of showers and thunderstorms developed ahead of the front in a high shear, low CAPE environment. The strongest segment of this line produced wind damage in Schuylkill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 19, 2:45 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 19, 2:45 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
345 PM EDT Sat Mar 19 2022

.SYNOPSIS...
Unseasonably warm start to the weekend with a round of scattered
severe thunderstorms possible in east-central Pennsylvania
later this afternoon into early evening. Temperatures will trend
noticeably cooler for the first day of Spring with gusty
northwest winds and rain/snow showers over the Alleghenies on
Sunday. Mainly dry and seasonal start to next week with wet
weather returning Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
245PM/1845Z: Storms will continue to increase in coverage and
intensity over the next few hours, and watch may be needed.

*Probability of watch issuance 60% per SPC MCD #285

Radar trends show increasing coverage of fast-
moving, low-topped convection in advance of vortmax over OH and
accompanying speed max/cooling aloft. This should also enhance
deep-layer shear.

We are still expecting low-topped convection currently over the
west-central Alleghenies to intensify as it moves eastward into
the Susquehanna Valley (east-central PA or into zone of max
heating/destablization.

Low-level wind fields are not particularly strong, but
effective SRH may increase to around 200 m2/s2 by late afternoon
across eastern PA, favoring a supercell or two. Otherwise,
hodographs are elongated with will most likely favor cellular
storm mode with near-severe limits possible. Steepening lapse
rates and further heating may also favor strong wind gusts as
well.

MaxT heading toward near-record levels at KMDT.

Previous Discussion Issued: 1254 PM EDT Sat Mar 19 2022

Broken line of showers extend from KN38/KUNV/K2G9 early this
afternoon. We continue to anticipate an uptick in low- topped
convection this afternoon expanding from the west- central
Alleghenies eastward into the Susquehanna Valley btwn 20-24Z.

Latest mesoanalysis trends continue to indicate increasing
moisture and instability ahead of the cold front across east-
central PA, but buoyancy will not be robust and generally
limited to 500 J/kg MLCAPE. That said, significant shear
profiles should support some low-topped rotating storms
particularly toward the Pocono region where differential
heating/psuedo warm frontal boundary may enhance low level
shear. SPC has re-introduced the 5% tor prob focused over this
area with the 1630Z D1 update.

We will be messaging SPC shortly concerning potential for watch.

Previous Discussion Issued: 1038 AM EDT Sat Mar 19 2022

A few adjustments to near term forecast this morning. Added a
few degrees to maxT based on current obs and tendency for over-
performance ahead of sharp springtime FROPAs.

Radar shows initial batch of rain showers tracking northeast
across the NW Alleghenies at mid morning. Hires model data shows
an uptick in shower activity/low-topped convection expanding
across the western into the central Alleghenies through early
afternoon. Latest RAP trends/fcst from SPC meso page shows
airmass over east-central PA will become increasingly unstable
through 20Z. 50-60 kt effective bulk shear will favor updrafts
with mid-level rotation. A mix of discrete cells and small
clusters should evolve across eastern portions of CPA with
scattered damaging winds, isolated severe hail, and a brief
tornado or two the primary threats.

Previous Discussion Issued: 710 AM EDT Sat Mar 19 2022

A potent shortwave (highlighted by a 115 kt swrly upper jet max
heading NE from the Tenn valley) embedded in a large scale
upper trough over the Midwest will accelerate northeastward over
the upper Ohio River Valley and Northern Mid-Atlantic states
later this morning and this afternoon.

The associated surface low will push northeastward through
lower Great Lakes and up the St. Lawrence Valley, with an
initial lee trough between the Central Mtns and Susq Valley,
followed by a southward trailing cold front sweeping across
Central PA during the afternoon and early evening hours.

Enhanced UVVEL associated with the left-exit region of an
upper-level jet will pass overhead Saturday afternoon, and the
12Z HREF shows increasing shear and instability. As a result,
much of central PA and all of Eastern PA is under a SLGT risk
for severe storms this afternoon. The primary severe weather
threat will be localized damaging gusts associated with fast-
moving, low-topped Quasi-supercell storms. There is also a low,
risk of a few isolated, weak tornadoes across the Susq Valley
and points east this afternoon.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Behind the cold front, expect a noticeable cooling trend for the
first day of Spring with gusty northwest flow adding to what
will be a chilly Sunday. Broad cyclonic flow and cold air aloft
this time of year usually spells rain/snow showers across the
higher elevations spilling southeast into the central ridge and
valley region perhaps in the form of cellular/convective rain or
graupel showers. MaxTs on Sunday drop back by 20 degrees to the
low 40s-50s or at or below daily climo. High pressure building
into CPA will bring an end to daytime shower activity with low
temps falling into the 30s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure ridge reaches western PA by 12Z Monday with
quiet wx heading into next week.

High pressure early in the week will bring a stretch of dry
weather Monday and Tuesday. All medium range guidance then tracks
a surface low west of Pa Wednesday/Thursday, with the trailing
cold front likely pushing through Thursday PM. Latest ensemble
plumes indicate the bulk of the rain will fall between 12Z
Wednesday and 06Z Thursday with passage of low level jet and
best isentropic lift. If precip where to arrive a bit early,
thermal profiles indicate an initial period of snow is not out
of the question early Wed over northern Pa. Additional showers
could accompany the cold front passage Thursday. Latest ensemble
mean qpf indicates the most likely 2-day rain totals will fall
between 0.5 and 1 inch.

Temperatures should be above average through most of next week
within the deep southerly flow ahead of approaching trough.
However, expect cooler conditions to set in Friday and
Saturday, as upper trough pushes into the area. Cool temps aloft
could support a few light showers, mainly over the elevated
terrain of the Alleghenies.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Broken line of gusty showers along with a few thunderstorms
will accompany a cold front crossing the CWA this afternoon.
Front is already nearing the Route 15 corridor at 19z, and
convective activity is expected to increase as it moves eastward
over the next couple of hours. Any storms that impact terminals
from KIPT to KMDT/KLNS will be short-lived but could bring brief
reductions, thunder and wind gusts in excess of 40 mph.

Behind the front, widespread gusty conditions already spreading
into western half of CWA. Bufkit soundings support frequent
gusts between 30-40mph from late afternoon through the evening
hours.

Residual low level moisture, combined with upslope flow, should
result in falling cigs this evening along the spine of the
Alleghenies. Forecast soundings indicate IFR cigs will become
likely at KBFD and and KJST by midnight. Downsloping flow will
result in more favorable cigs further east.

Outlook...

Sun...AM low cigs/snow showers possible W Mtns.

Mon...Slight chance of rain/snow/low cigs near NY border at
night.

Tue...No sig wx expected.

Wed...PM rain/low cigs possible.

Thu...Cig restrictions poss through midday.

&&

.CLIMATE...
Record high temperature for Harrisburg is 76F set back in 1898
and 1918.

Astronomical Spring (Vernal Equinox) begins on Sunday, March 20
at 11:33AM EDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Ross/Fitzgerald
AVIATION...RXR/Banghoff
CLIMATE...
Hazardous weather outlook, Mar 19, 8:29 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
929 AM EDT Sat Mar 19 2022

PAZ004-005-010-011-017-024>026-033>036-201330-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Franklin-
929 AM EDT Sat Mar 19 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to locally damaging winds and isolated hail are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>059-
063>066-201330-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
929 AM EDT Sat Mar 19 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered damaging winds 60 mph or greater, isolated severe hail up
to an inch in diameter, and a brief tornado or two are the primary
severe weather threats this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Mar 19, 3:21 PM EST, 1 hour before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Sat Mar 19 2022

PAZ036-192100-
Franklin PA-
421 PM EDT Sat Mar 19 2022

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN COUNTY
THROUGH 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnellsburg, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, St. Thomas, Fayetteville,
Scotland, Fort Loudon, Upper Strasburg, Fannettsburg and Orrstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 7795 4000 7792 4006 7787 4011 7756
      4010 7756 4009 7754 4007 7754 4007 7753
      4005 7753 4002 7751 3998 7746 3994 7747
      3988 7747
TIME...MOT...LOC 2020Z 271DEG 20KT 3996 7783

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Mar 19, 3:32 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
432 PM EDT Sat Mar 19 2022

PAZ050>052-192100-
Northumberland PA-Montour PA-Snyder PA-
432 PM EDT Sat Mar 19 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NORTHUMBERLAND...
NORTHEASTERN SNYDER AND SOUTHERN MONTOUR COUNTIES THROUGH 500 PM
EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Selinsgrove, moving northeast at 30 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Sunbury, Shamokin, Selinsgrove, Danville, Northumberland, Kulpmont,
Elysburg, Fairview-Ferndale, Riverside, Trevorton, Shamokin Dam,
Marshallton, Hummels Wharf, Kreamer, Mechanicsville, Kratzerville,
Mooresburg, Stonington, Edgewood and Freeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 7700 4089 7693 4088 7688 4089 7682
      4093 7686 4108 7663 4090 7652 4088 7653
      4086 7650 4084 7651 4079 7647
TIME...MOT...LOC 2032Z 243DEG 26KT 4076 7690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Evanego
Special weather statement, Mar 19, 3:39 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
439 PM EDT Sat Mar 19 2022

PAZ036-056-057-063-192130-
Perry PA-Franklin PA-Cumberland PA-Dauphin PA-
439 PM EDT Sat Mar 19 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DAUPHIN...NORTHEASTERN
FRANKLIN...CUMBERLAND AND PERRY COUNTIES THROUGH 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Carlisle to near
Chambersburg. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Harrisburg, Carlisle, Mechanicsburg, Enola, Shippensburg, Newport,
Plainfield, Schlusser, Boiling Springs, Millersburg, Marysville,
Mount Holly Springs, Lykens, Duncannon, Elizabethville, Williamstown,
Newville, New Bloomfield, New Kingstown and New Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 7785 4022 7754 4053 7725 4066 7672
      4059 7660 4024 7697 4015 7703 4003 7719
      3998 7745
TIME...MOT...LOC 2039Z 248DEG 36KT 4057 7698 4025 7735 4001 7768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Mar 19, 3:52 PM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Sat Mar 19 2022

PAZ012-041-045-046-192115-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
452 PM EDT Sat Mar 19 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYCOMING AND
CENTRAL CLINTON COUNTIES THROUGH 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lock Haven, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Jersey Shore, Mill Hall, Avis, Dunnstown, Flemington,
Castanea, McElhattan, Waterville, Little Pine State Park, Beech
Creek, Salladasburg and Lock Haven University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4130 7706 4104 7758 4106 7756 4107 7759
      4110 7765 4111 7766 4116 7765 4142 7741
TIME...MOT...LOC 2051Z 241DEG 43KT 4116 7756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, Mar 19, 4:02 PM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
502 PM EDT Sat Mar 19 2022

PAZ051>053-058-192130-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
502 PM EDT Sat Mar 19 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SCHUYLKILL...
SOUTHEASTERN NORTHUMBERLAND...SOUTHEASTERN MONTOUR AND COLUMBIA
COUNTIES THROUGH 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomsburg to 10 miles southwest of
Shamokin. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bloomsburg, Berwick, Shamokin, Mount Carmel, Frackville, Kulpmont,
Ashland, Elysburg, Fairview-Ferndale, Trevorton, Catawissa,
Girardville, Marshallton, Tower City, Mifflinville, Lightstreet,
Almedia, Lavelle, Fernville and Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 7624 4057 7657 4065 7668 4066 7673
      4113 7650 4122 7632 4114 7628 4113 7623
      4103 7623 4095 7621
TIME...MOT...LOC 2102Z 246DEG 30KT 4109 7648 4067 7668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Mar 19, 4:15 PM EST, 6 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT Sat Mar 19 2022

PAZ041-046-192145-
Southern Lycoming PA-Northern Lycoming PA-
515 PM EDT Sat Mar 19 2022

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LYCOMING COUNTY
THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey Shore, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Williamsport, Jersey Shore, Cogan Station, Trout Run, Waterville,
Garden View and Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 7696 4120 7730 4122 7732 4122 7735
      4123 7735 4124 7738 4127 7742 4148 7710
TIME...MOT...LOC 2115Z 246DEG 29KT 4126 7733

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego

The radar

The State College radar (KCCX), 132 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
March 19, 4:21 PM EST
Where
Schuylkill County, 0.18 mi ENE of Helfenstein
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.751, -76.447

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Shamokin Street west of Lavelle.

Thunderstorm Wind, Schuylkill

When
March 19, 4:45 PM EST
Where
Schuylkill County, 0.95 mi ESE of Mahanoy City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.814, -76.134

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Mahanoy City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003520, 1003523.